Anti-microbials Cause Drug-induced Liver Injury and Failure

by Rathi Manohar on  December 2, 2010 at 9:57 PM Drug News   - G J E 4
Anti-microbial medications are a common cause of drug-induced liver injury (DILI) leading to acute liver failure (ALF), with women and minorities severely affected, reports a ten-year study.
 Anti-microbials Cause Drug-induced Liver Injury and Failure
Anti-microbials Cause Drug-induced Liver Injury and Failure

While ALF evolves slowly, once it does occur a spontaneous recovery is unlikely; however liver transplantation offers an excellent survival rate.

Patients with liver failure resulting from DILI may experience deep jaundice, fluid retention, advanced coagulopathy and coma.

In the current study, researchers investigated liver injury and failure caused by drugs other than acetaminophen.

Detailed case reports were collected from 1,198 subjects with ALF enrolled at 23 sites participating in the National Institutes of Health-funded Acute Liver Failure Study Group, led by Principal Investigator, William M. Lee, from the University of Texas Southwestern Medical Center in Dallas, TX.

Researchers identified 133 patients with DILI with 71pc of those cases in women.

Furthermore, the research team documented a disproportionately high number of minorities with DILI ALF, including African-American, Hispanic and other minority groups.

Researchers identified 61 different agents that, alone or in combination, could cause liver injury and failure in the study population.

Anti-microbial agents were found to be the most common cause of DILI ALF cases and included anti-tuberculosis drugs (25), sulphur-containing drugs (12), nitrofurantoin (12), other antibiotics (7), antifungal agents (6), and anti-retroviral drugs (4).

Patients who develop ALF after taking these drugs typically do not experience a spontaneous recovery-the transplant-free survival rate in this study was 27pc.

The study has been published in the December issue of Hepatology, a journal of the American Association for the Study of Liver Diseases.

Source: ANI

Post your Comments

Comments should be on the topic and should not be abusive. The editorial team reserves the right to review and moderate the comments posted on the site.
User Avatar
* Your comment can be maximum of 2500 characters
Notify me when reply is posted I agree to the terms and conditions

You May Also Like

View All